Alert archive / Oregon / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Pendleton, OR

June 29, 2004Deschutes County, Oregon

NWS Pendleton, OR issued this flash flood warning at Jun 29, 2004, 1:40 PM PDT for Deschutes County, Oregon. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 1:40 PM PDT (20:40 UTC)
Expired
Jun 29, 2004, 3:40 PM PDT
In force
2 hr
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Deschutes County, OR

The radar

The Medford radar (KMAX), 217 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPDT 292041
FFWPDT
ORC017-292240-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
140 PM PDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DESCHUTES COUNTY IN CENTRAL OREGON

* UNTIL 340 PM PDT

* AT 140 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER                   
  DESCHUTES COUNTY...OR ABOUT 24 MILES SOUTHWEST OF BEND...SHOWING   
  VERY LITTLE MOVEMENT.

* THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  SISTERS AT 150 PM PDT

LAT...LON 4392 12173 4385 12174 4382 12161 4389 12159

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 8:05 AM PDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 8:05 AM PDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
805 AM PDT TUE JUN 29 2004

.SHORT TERM...A NEGATIVELY TILTED UPPER TROUGH ALONG THE CALIFORNIA
COAST WILL REMAIN IN PLACE TODAY AND KEEP A DEEP SOUTHERLY FLOW OF
TROPICAL MOISTURE INTO THE FORECAST AREA.  THE ATMOSPHERE IS EVEN
MORE UNSTABLE TODAY THAN IT WAS ON MONDAY.  PRECIP WATER VALUES ARE
NEAR AN INCH AT ALL THE SURROUNDING UPPER AIR STATIONS WITH THE
FORECASTED STABILITY INDICES SHOWING VERY UNSTABLE CONDITIONS.
WINDS ALOFT ARE FAIRLY LIGHT...GENERALLY 15 MPH OR LESS.  AS A
RESULT OF THESE COMBINED FEATURES CAN EXPECT ANOTHER ROUND OF SLOW
MOVING THUNDERSTORMS THIS AFTERNOON AND EVENING.  DUE TO THE
ABUNDANT AVAILABLE MOISTURE AND THE SLOW MOVING STORMS AN FLASH
FLOOD WATCH IS IN EFFECT THROUGH EARLY THIS EVENING.  THIS WEATHER
PATTERN WILL SHOW SIGNS OF BREAKING ON WEDNESDAY...HOWEVER THERE
WILL STILL BE A TROUGH ALONG THE COAST WITH A SOUTHWEST FLOW ALOFT
CONTINUING TO BRING IN MOIST AND UNSTABLE AIR INTO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 91 60 91 / 20 20 20
WALLA WALLA         91 62 91 / 20 20 20
TRI-CITIES          94 59 94 / 20 20 10
YAKIMA              91 58 90 / 10 10 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH TODAY AND THIS EVENING FOR WALLOWA COUNTY
     (ZONE 50)...GRANDE RONDE VALLEY (ZONE 49)...THE BLUE MOUNTAINS
     (ZONE 46)...THE JOHN DAY BASIN (ZONE 47)...AND THE OCHOCO/JOHN
     DAY HIGHLANDS (ZONE 48).
WA...NONE.
&&

88
Hazardous weather outlook, Jun 29, 5:10 AM PDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
510 AM PDT TUE JUN 29 2004

ORZ041>050-WAZ024>030-301200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
510 AM PDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH UNTIL 7 PM
     BLUE MOUNTAINS (OR), JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
     GRANDE RONDE VALLEY, WALLOWA COUNTY

HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS (WA), CENTRAL OREGON

SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER CENTRAL AND EASTERN
OREGON AND SOUTHEAST WASHINGTON TODAY AND THIS EVENING.  SLOW MOVING
THUNDERSTORMS PRODUCING HEAVY RAIN WILL THREATEN THE CENTRAL AND
EASTERN OREGON MOUNTAINS AS WELL AS THE JOHN DAY BASIN AND THE
GRANDE RONDE VALLEY WITH FLASH FLOODING.  PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH PDXFFAPDT WGUS46 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS WEDNESDAY
          NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
          JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
          VALLEY, WALLOWA COUNTY

THUNDERSTORMS THURSDAY AND FRIDAY
          NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
          OREGON, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
          HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS SATURDAY
          FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
          MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS
          OF THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
          OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
          COUNTY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY.  THE MAIN THREAT FROM THUNDERSTORMS WILL BE HEAVY
RAIN...ALTHOUGH STORMS WILL TRACK A LITTLE FASTER THAN WHAT IS
FORECAST FOR TODAY.  THE THREAT OF CONVECTION WILL CONTINUE THURSDAY
THROUGH SATURDAY.  THE REMAINDER OF THE HOLIDAY WEEKEND WILL BE DRY
EXCEPT FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
CENTRAL AND EASTERN MOUNTAINS.  LOCALLY BREEZY WINDS ARE POSSIBLE ON
JULY 4TH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:12 PM PDTSevere Thunderstorm WarningPDTCrook48 min
Jun 28, 7:26 PM PDTFlash Flood WarningPDTCrook64 min
Jun 29, 3:35 PM PDTSevere Thunderstorm WarningPDTCrook55 min
Jun 29, 3:39 PM PDTFlash Flood WarningPDTCrook66 min
Jun 29, 4:27 PM PDTSevere Thunderstorm WarningPDTJefferson63 min
Jun 29, 4:33 PM PDTFlash Flood WarningPDTJefferson57 min
Jun 29, 4:41 PM PDTSevere Thunderstorm WarningPDTCrook64 min
Jun 29, 4:45 PM PDTFlash Flood WarningPDTCrook60 min

Nearby

Flash Flood Warnings in Oregon, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.